TITLE

Inappropriate Medications for Elderly Patients

AUTHOR(S)
Chutka, Darryl S.; Takahashi, Paul Y.; Hoel, Robert W.
PUB. DATE
January 2004
SOURCE
Mayo Clinic Proceedings;Jan2004, Vol. 79 Issue 1, p122
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The use of medications is common in elderly persons, and this population has the highest risk of medication-related problems. Elderly persons arc more susceptible to the effects of various medications for a number of reasons. It is well known that polypharmacy is one of the most serious problems in caring for elderly persons; however, many of these patients continue to receive medications that have an increased risk of causing harm. In 1991, an important article was published about inappropriate medication use in the elderly population. This article raised awareness of the problem and presented explicit criteria for determining which medications were inappropriate for elderly patients residing in long-term care facilities. This list of drugs is still used for evaluating medications taken by elderly persons and for determining whether satisfactory prescribing practices are being used. We reviewed the medications described as inappropriate for elderly persons and searched the scientific literature to determine whether evidence exists to defend or refute the labeling of particular drugs. At times, evidence was difficult to find, and many of the original studies were dated. For most medications listed as inappropriate, we found evidence to support these designations.
ACCESSION #
11824798

 

Related Articles

  • Drug-Drug Interactions Among Elderly Patients Hospitalized for Drug Toxicity. Juurlink, David N.; Mamdani, Muhammad; Kopp, Alexander; Laupacis, Andreas; Redelmeier, Donald A. // JAMA: Journal of the American Medical Association;4/2/2003, Vol. 289 Issue 13, p1652 

    Context: Drug-drug interactions are a preventable cause of morbidity and mortality, yet their consequences in the community are not well characterized. Objective: To determine whether elderly patients admitted to hospital with specific drug toxicities were likely to have been prescribed an...

  • Adverse Drug Reactions in an Elderly Hospitalised Population. Passarelli, Maria Cristina G.; Jacob-Filho, Wilson; Figueras, Albert // Drugs & Aging;2005, Vol. 22 Issue 9, p767 

    Objective: Adverse drug reactions (ADRs) represent a major public health problem in the aged. In order to better evaluate this problem in Brazil, this study was designed to assess the prevalence of ADRs in an elderly hospitalised population, identify the most common ADRs and the principal...

  • Risk factors for the prescription of potentially inappropriate medication (PIM) in the elderly. Stock, Stephanie; Redaelli, Marcus; Simic, Dusan; Siegel, Martin; Henschel, Frank // Wiener Klinische Wochenschrift;Oct2014, Vol. 126 Issue 19/20, p604 

    Elderly people are especially prone to suffer adverse drug reactions (ADR). Main reasons for the higher vulnerability of the elderly to ADR are changes in metabolism as i.e. slower renal clearance and polypharmacie which often results from multimorbidity. To prevent ADR careful prescription with...

  • Minimizing Adverse Drug Events in Older Patients. Pham, Cung B.; Dickman, Robert L. // American Family Physician;12/15/2007, Vol. 76 Issue 12, p1837 

    Adverse drug events are common in older patients, particularly in those taking at least five medications, but such events are predictable and often preventable. A rational approach to prescribing in older adults integrates physiologic changes of aging with knowledge of pharmacology. Focusing on...

  • Diphenhydramine overdose.  // Reactions Weekly;1/10/2009, Issue 1234, p16 

    The article discusses the case of a 39-year-old man who manifested various toxicities and delayed congestive symptoms, and died, after an overdose of diphenhydramine. It references a study by Y. Kamijo et al, published in a 2008 issue of the "Clinical Toxicology" journal. It describes the...

  • Etomidate overdose.  // Reactions Weekly;1/10/2009, Issue 1234, p20 

    The article discusses a case report of an etomidate overdose in a 44-year-old woman. It references a study by D. K. Molina et al, published in the October 2008 issue of the "Journal of Analytical Toxicology." It describes the scene where her corpse was found. Post mortem analysis showed that the...

  • toxicity.  // Royal Society of Medicine: Medicines;2002, p540 

    This article presents information on toxicity which in general is a poisonous or toxic property in a chemical. In relation to pharmacology, the term applies particularly to the physiological or side effects of a drug.

  • Pharmacovigilance & Regulatory News.  // Reactions Weekly;2/7/2004, Issue 987, p3 

    Presents news briefs on the pharmaceutical industry as of February 2004. Association of hepatoxicity with the use of nevirapine; Effect of ritonavir and fluticasone on systemic corticosteroid.

  • Pharmacovigilance in children in Camagüey Province, Cuba. Bárzaga Arencibia, Z.; López Leyva, A.; Mejías Peña, Y.; González Reyes, A.; Fernández Manzano, E.; Choonara, I. // European Journal of Clinical Pharmacology;Jul2012, Vol. 68 Issue 7, p1079 

    Purpose: Our aim was to describe the adverse drug reactions (ADRs) detected following increased education about pharmacovigilance and drug toxicity in children in Camagüey Province, Cuba. Methods: Over a period of 24 months (January 2009 to December 2010), all reports of suspected ADRs in...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics